question-icon

Unstable,unable to walk independently and properly,on Vertinal and Gravel medicine daily

default
Posted on Fri, 5 Oct 2012
Question: Hi,
The patient is taking the below mentioned tablets daily, for the last 4 years:1. Vertinal 16Mg, and 2.Gravel 50Mg. Now he last his stability and he could not walk properly & independently. Is this the side-effect of these tablets and if so, how to overcome this? The age of the patient is 70 Years.
Pl advice, if this problem is due to the tablets, which are being taken for 4 years till now, is there any way to overcome it?
doctor
Answered by Dr. Sumit Bhatti (1 hour later)
Dear XXXXXXX

Thank You for your query,

Vertin (betahistine) and Gravol (Diphenhydramine / Dimenhydrinate) both act on histamine receptors.
4 years is very long term use. None of them are prescribed for more than a few weeks or three months. Side effects of such long term use can include dependence, tolerance. instability, dizziness and many more. Some adverse effects may be permanent after such long periods of drug use. So, yes, dizziness could be caused by the drugs but we cannot say for sure without further testing.

I recommend that you try to discontinue using these tablets slowly (or at least stop one of them, preferably Gravol first).

Also make sure that he is not taking an overdose accidentally, since he is elderly.

You should also XXXXXXX an ENT specialist, who may recommend to get an ENG (Electro Nystagmo Graphy) done, which is a type of test done in such cases.

If you provide me details of his dizziness like since when, how often, any other associated symptoms , I will be able to guide you better about the possible cause.

Lastly, it is also important to consult a neurologist to rule out Parkinson's Syndrome and other neurological degenerations that can cause such symptoms. MRI Scans may not be enough to pick these conditions.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sumit Bhatti

Otolaryngologist / ENT Specialist

Practicing since :1991

Answered : 2658 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

189 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Unstable,unable to walk independently and properly,on Vertinal and Gravel medicine daily

Dear XXXXXXX

Thank You for your query,

Vertin (betahistine) and Gravol (Diphenhydramine / Dimenhydrinate) both act on histamine receptors.
4 years is very long term use. None of them are prescribed for more than a few weeks or three months. Side effects of such long term use can include dependence, tolerance. instability, dizziness and many more. Some adverse effects may be permanent after such long periods of drug use. So, yes, dizziness could be caused by the drugs but we cannot say for sure without further testing.

I recommend that you try to discontinue using these tablets slowly (or at least stop one of them, preferably Gravol first).

Also make sure that he is not taking an overdose accidentally, since he is elderly.

You should also XXXXXXX an ENT specialist, who may recommend to get an ENG (Electro Nystagmo Graphy) done, which is a type of test done in such cases.

If you provide me details of his dizziness like since when, how often, any other associated symptoms , I will be able to guide you better about the possible cause.

Lastly, it is also important to consult a neurologist to rule out Parkinson's Syndrome and other neurological degenerations that can cause such symptoms. MRI Scans may not be enough to pick these conditions.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Regards.